Bulletin of Mathematical Biology

, Volume 62, Issue 1, pp 17–35 | Cite as

On estimating the probability of aperiodic outbursts of microbial populations from their fluctuating counts

  • Micha PelegEmail author
  • Joseph Horowitz


The irregular sequence of counts of a microbial population, in the absence of observable corresponding environmental changes (e.g., temperature), can be regarded as reflecting the interplay of several unknown or random factors that favor or inhibit growth. Since these factors tend to balance one another, the fluctuations usually remain within bounds, and only by a coincidence—when all or most act in unison—does an ‘outburst’ occur. This situation can be represented mathematically as a sequence of independent random variables governed by a probability distribution. The concept was applied to reported microbial counts of ground meat and wastewater. It is found that the lognormal distribution could serve as a model, and that simulations from this model are indistinguishable from actual records. The parameters of the lognormal (or other) distribution can then be used to estimate the probability of a population outburst, i.e., an increase above a given threshold. Direct estimation of the outburst probability based on frequency of occurrence is also possible, but in some situations requires an impractically large number of observations. We compare the efficiency of these two methods of estimation. Such methods enable translation of irregular records of microbial counts into actual probabilities of an outburst of a given magnitude. Thus, if the environment remains ’stable’ or in dynamic equilibrium, the fluctuations should not be regarded merely as noise, but as a source of information and an indicator of potential population outbursts even where obvious signs do not exist.


Lognormal Distribution Microbial Population Microbial Count Ground Beef Standard Plate Count 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Agresti, A. and B. A. Coull (1998). Approximate is better than ‘exact’ for interval estimation of binomial proportions. Am. Stat. 52, 119–126.MathSciNetCrossRefGoogle Scholar
  2. Bartlett, M. S. (1960). Stochastic Population Models in Ecology and Epidemiology, Chapman and Hall.Google Scholar
  3. Brown, D. and R. Rothery (1993). Models in Biology—Mathematics, Statistics and Computing, John Wiley.Google Scholar
  4. Hogg, R. V. and E. A. Tannis (1993). Probablity and Statistical Inference, Macmillan.Google Scholar
  5. Koenraad, P. M. F. J., W. C. Hzeleger, T. van der Laan, R. R. Beumer and F. M. Rombouts (1994). Survey of Campylobacter spp. in sewage plants in the Netherlands. Food Microbiol. 11, 65–73.CrossRefGoogle Scholar
  6. Lawless, J. F. (1982). Statistical Models and Methods for Lifetime Data, Wiley.Google Scholar
  7. Murray, J. D. (1989). Mathematical Biology, Springer-Verlag.Google Scholar
  8. Nisbet, R. M. and W. S. C. Gurney (1982). Modeling Fluctuating Populations, Wiley.Google Scholar
  9. Peleg, M., M. D. Normand and R. Tesch (1997). Simulation of fluctuating populations of micro and macroorganisms with models having a normal variate term. J. Sci. Food Agr. 73, 17–20.CrossRefGoogle Scholar
  10. Royama, T. (1992). Analytical Population Dynamics, Chapman and Hall.Google Scholar
  11. Ruelle, D. (1989). Chaotic Evolution and Strange Attractors, Cambridge: Cambridge University Press.Google Scholar
  12. Ruelle, D. (1991). Chance and Chaos, Princeton, NJ: Princeton University Press.Google Scholar
  13. Ruelle, D. (1992). Deterministic chaos: the science and the fiction. Proc. R. Soc. Lond. A427, 241–247.MathSciNetGoogle Scholar
  14. Schaffer, W. M. and G. L. Truty (1989). Chaos versus noise-driven dynamics, in Models in Population Biology, Vol. 20, The American Mathematical Society, pp. 77–96.MathSciNetGoogle Scholar
  15. Wilks, S. (1962). Mathematical Statistics, Wiley.Google Scholar

Copyright information

© Society for Mathematical Biology 2000

Authors and Affiliations

  1. 1.Chenoweth LaboratoryUniversity of MassachusettsAmherstUSA
  2. 2.Department of Mathematics and StatisticsUniversity of MassachusettsAmherstUSA

Personalised recommendations